This site is intended for health professionals only


Changes in colour or shape of generic pills ‘stop patients adhering to medication’



Patients are much more likely to stop taking a drug if the shape or colour of the pill changed between prescriptions, according to US researchers

A study published in the Annals of Internal Medicine included over 11,000 patients who stated taking a generic cardiac medication – a statin, ACE inhibitor or angiotensin receptor blocker – after having a myocardial infarction.

More than a quarter (28.5%) of the patients had a change in shape or colour of pills dispensed to them, unrelated to any change in dose, in the first year after they were discharged from hospital.

The researchers compared how often this happened between 4,573 episodes of patients stopping their medication and 19,881 matched control episodes where patients continued taking them.

They found the odds of stopping a particular medication went up by 34% after a change in pill colour, and by 66% after a change in the shape of the pill.

Statins had the most changes in pill appearance, while beta blockers were least likely to change.

The study authors, led by Dr Aaron Kesselheim, from Harvard Medical School in Boston, concluded: ‘Variation in the appearance of generic drug pills is associated with nonpersistence to essential drugs after MI among patients with cardiovascular disease.’

They added: ‘Until the [US medicines regulator] or manufacturers of generic drugs take the initiative to make consistent pill shape or colour an industry standard, it is incumbent on prescribers and pharmacists to take steps to warn patients about the diversity of the shapes and colours of the pills containing their generic cardiovascular drugs to reduce the burden of these changes on the public health.’

Ann Intern Med 2014; available online 14 July